NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 11, 2013
Attention Deficit Hyperactivity Disorder
40 year old male taking Vyvance 30mg; prior to taking as an avide cyclist I could pound a way on the bike for long periods of time at 150 to 170 hb/minute. Now on the med, I am not close tp putting out the same effort but still hitting the eleveated hr. I always ride with a Polar HR monitor so I was very connected to what my hr would do relative to output. Do I essentually move the ranage and let the hr float even higher with the exercise or do I have to shut it down and not let it go above x hr or x % of max? Very frustrated.
This is a question that you should take up with a cardiologist or the prescribing physician after he/she examines you. Possibly the cardiologist would even want a stress test before making a recommendation. Although it sounds like you have been careful to maintain a preventive exercise regimen, you could still at age 40 have some beginning cardiac problems. It has not been unheard of for athletic men in their 40s to have a coronary. All stimulant drugs carry a boxed warning that, as adrenergic agents, they could stress a compromised heart. Even though 30 mg of Vyvanse is not a high dose for an adult, I would advise you not to exceed your accustomed heart rate until you obtain the consultation of a cardiologist or are cleared by the prescribing physician.
L Eugene Arnold, MD, MEd
Professor Emeritus of Psychiatry
College of Medicine
The Ohio State University